The tolerance proportionality of adaptive ODE solvers

D.J. Higham

Research output: Contribution to journalArticle

19 Citations (Scopus)

Abstract

Modern software for solving ordinary differential equation (ODE) initial-value problems requires the user to specify the ODE and choose a value for the error tolerance. The software can be thought of as a black box with a dial - turning the dial changes the accuracy and expense of the integration process. It is therefore of interest to know how the global error varies with the error tolerance. In this work, we look at explicit Runge-Kutta methods and show that with any standard error control method, and ignoring higher-order terms, the global error in the numerical solution behaves like a known rational power of the error tolerance. This generalises earlier work of Stetter, who found sufficient conditions for the global error to be linear in the tolerance. We also display the order of the next-highest term. We then analyse continuous Runge-Kutta schemes, and show what order of interpolation is necessary and sufficient for the continuous approximation to inherit the tolerance proportionality of the discrete formula. Finally we extend the results to the case of ODE systems with constant delays, thereby generalising some previous results of the author.
LanguageEnglish
Pages227-236
Number of pages9
JournalJournal of Computational and Applied Mathematics
Volume45
Issue number1-2
DOIs
Publication statusPublished - 8 Apr 1993

Fingerprint

Ordinary differential equations
Tolerance
Ordinary differential equation
Runge-Kutta Schemes
Software
Error Control
Explicit Methods
Term
Standard error
Runge-Kutta Methods
Black Box
Runge Kutta methods
System of Ordinary Differential Equations
Initial value problems
Initial Value Problem
Choose
Interpolate
Numerical Solution
Vary
Interpolation

Keywords

  • global error
  • interpolation
  • tolerance proportionality
  • delay ordinary differential equations
  • differential equations

Cite this

@article{9f79516e428643ff90639ff65e861f00,
title = "The tolerance proportionality of adaptive ODE solvers",
abstract = "Modern software for solving ordinary differential equation (ODE) initial-value problems requires the user to specify the ODE and choose a value for the error tolerance. The software can be thought of as a black box with a dial - turning the dial changes the accuracy and expense of the integration process. It is therefore of interest to know how the global error varies with the error tolerance. In this work, we look at explicit Runge-Kutta methods and show that with any standard error control method, and ignoring higher-order terms, the global error in the numerical solution behaves like a known rational power of the error tolerance. This generalises earlier work of Stetter, who found sufficient conditions for the global error to be linear in the tolerance. We also display the order of the next-highest term. We then analyse continuous Runge-Kutta schemes, and show what order of interpolation is necessary and sufficient for the continuous approximation to inherit the tolerance proportionality of the discrete formula. Finally we extend the results to the case of ODE systems with constant delays, thereby generalising some previous results of the author.",
keywords = "global error, interpolation, tolerance proportionality, delay ordinary differential equations, differential equations",
author = "D.J. Higham",
year = "1993",
month = "4",
day = "8",
doi = "10.1016/0377-0427(93)90277-I",
language = "English",
volume = "45",
pages = "227--236",
journal = "Journal of Computational and Applied Mathematics",
issn = "0377-0427",
number = "1-2",

}

The tolerance proportionality of adaptive ODE solvers. / Higham, D.J.

In: Journal of Computational and Applied Mathematics, Vol. 45, No. 1-2, 08.04.1993, p. 227-236.

Research output: Contribution to journalArticle

TY - JOUR

T1 - The tolerance proportionality of adaptive ODE solvers

AU - Higham, D.J.

PY - 1993/4/8

Y1 - 1993/4/8

N2 - Modern software for solving ordinary differential equation (ODE) initial-value problems requires the user to specify the ODE and choose a value for the error tolerance. The software can be thought of as a black box with a dial - turning the dial changes the accuracy and expense of the integration process. It is therefore of interest to know how the global error varies with the error tolerance. In this work, we look at explicit Runge-Kutta methods and show that with any standard error control method, and ignoring higher-order terms, the global error in the numerical solution behaves like a known rational power of the error tolerance. This generalises earlier work of Stetter, who found sufficient conditions for the global error to be linear in the tolerance. We also display the order of the next-highest term. We then analyse continuous Runge-Kutta schemes, and show what order of interpolation is necessary and sufficient for the continuous approximation to inherit the tolerance proportionality of the discrete formula. Finally we extend the results to the case of ODE systems with constant delays, thereby generalising some previous results of the author.

AB - Modern software for solving ordinary differential equation (ODE) initial-value problems requires the user to specify the ODE and choose a value for the error tolerance. The software can be thought of as a black box with a dial - turning the dial changes the accuracy and expense of the integration process. It is therefore of interest to know how the global error varies with the error tolerance. In this work, we look at explicit Runge-Kutta methods and show that with any standard error control method, and ignoring higher-order terms, the global error in the numerical solution behaves like a known rational power of the error tolerance. This generalises earlier work of Stetter, who found sufficient conditions for the global error to be linear in the tolerance. We also display the order of the next-highest term. We then analyse continuous Runge-Kutta schemes, and show what order of interpolation is necessary and sufficient for the continuous approximation to inherit the tolerance proportionality of the discrete formula. Finally we extend the results to the case of ODE systems with constant delays, thereby generalising some previous results of the author.

KW - global error

KW - interpolation

KW - tolerance proportionality

KW - delay ordinary differential equations

KW - differential equations

U2 - 10.1016/0377-0427(93)90277-I

DO - 10.1016/0377-0427(93)90277-I

M3 - Article

VL - 45

SP - 227

EP - 236

JO - Journal of Computational and Applied Mathematics

T2 - Journal of Computational and Applied Mathematics

JF - Journal of Computational and Applied Mathematics

SN - 0377-0427

IS - 1-2

ER -